Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Morristown, TN

April 21, 2006Bledsoe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 21, 2006, 3:55 PM CDT for Bledsoe County, Tennessee. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2006, 3:55 PM CDT (20:55 UTC)
Expired
Apr 21, 2006, 4:30 PM CDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Bledsoe County, TN

The radar

The Northeast Alabama radar (KHTX), 118 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 4:15 PM CDTHAIL 17 Nw Pikeville, TNQUARTER SIZE HAIL AT FALL CREEK FALLS. REPORTED BY HWY DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 21, 3:33 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 212055
SVRMRX
TNC007-212130-
/O.NEW.KMRX.SV.W.0101.060421T2055Z-060421T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM CDT FRI APR 21 2006

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF PIKEVILLE

* UNTIL 430 PM CDT

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF PIKEVILLE...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVINE BY 410 PM CDT

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 3578 8539 3554 8537 3555 8510 3593 8483

$$

TG
1 follow-up statement
000 
WWUS54 KMRX 212112
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
512 PM EDT FRI APR 21 2006

TNC007-212130-
/O.CON.KMRX.SV.W.0101.000000T0000Z-060421T2130Z/
BLEDSOE TN-
412 PM CDT FRI APR 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR BLEDSOE COUNTY...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOUNT CREST...OR ABOUT 7 MILES NORTH OF PIKEVILLE...
MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MELVINE BY 430 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3578 8539 3554 8537 3555 8510 3593 8483

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:40 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Apr 21, 1:40 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT FRI APR 21 2006

.SHORT TERM...(TONIGHT AND FRIDAY)...PRETTY MUCH UNANIMOUS AGREEMENT
AMONG MODELS AND SREF THAT THE MAIN EVENT OF WHAT HAS ALREADY BEEN A
VERY SIGNIFICANT RAIN EVENT WILL CULMINATE THROUGH THE FIRST PERIOD
AS MAIN SHORT WAVE TROUGH SWINGS THROUGH THE SOUTHERN APPALACHIANS.
AN ADDITIONAL INCH OR MORE OF RAIN IS PROJECTED GENERALLY. EVENT
ENDS ABRUPTLY EARLY IN THE SECOND PERIOD AS SURFACE FRONT MOVES EAST
OF THE APPALACHIANS. FOR TEMPS...GENERALLY STAYED CLOSE TO GUIDANCE
VALUES WHICH ARE CLOSE AND APPEAR REASONABLE.

.LONG TERM...(SAT NIGHT THROUGH FRI)...POOR MODEL AGREEMENT AND RUN
TO RUN CONSISTENCY LEAD TO A LOW CONFIDENCE FORECAST FOR THE
EXTENDED.  WILL GENERALLY NOT STRAY TOO FAR FROM THE 12Z GFS IDEA
OVERALL. MODELS NOW INDICATING WEAK BOUNDARY STAYS OVER THE REGION
FOR SUNDAY INTO MONDAY...AND MAY BE THE FOCUS FOR SOME
PRECIP...MAINLY NORTH AND CENTRAL.  WILL GENERALLY KEEP SOUTH DRY
THROUGH MONDAY...WITH SLIGHT CHANCE POPS FURTHER NORTH.  GFS HAS
BEEN TRENDING FASTER WITH THE COLD FRONTAL PASSAGE FOR TUESDAY...SO
HAVE ADDED SLIGHT CHANCE POPS FOR MON NIGHT AND THEN CHANCE FOR ALL
DAY TUE.  WILL LINGER CHANCE POPS INTO TUE NIGHT.  LATEST GFS TIMING
WOULD CLEAR PRECIP OUT LATE TUE OR EARLY TUE NIGHT...BUT GIVEN
UNCERTAINTY WILL JUST BUMP DOWN TO SLIGHT CHANCE FOR NOW ON WED.
WILL GO DRY REMAINDER OF FORECAST...ALTHOUGH 12Z GFS HAS MADE BIG
DEPARTURE FROM 06Z RUN AND NOW HAS NEXT SYSTEM APPROACHING FRI OR
FRI NIGHT.  WILL JUST GO PARTLY CLOUDY FOR NOW FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  59  76  54  81 / 100  50  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  58  72  54  76 / 100  60  10  20
OAK RIDGE, TN  59  73  54  77 / 100  60  10  20
TRI CITIES AIRPORT, TN  59  68  46  72 / 100  80  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH UNTIL 10 AM SATURDAY FOR THE FOLLOWING ZONES:
     CHEROKEE...AND CLAY.

TN...FLOOD WATCH UNTIL 10 AM SATURDAY FOR THE FOLLOWING ZONES:
     ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...BRADLEY...
     CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
     GRAINGER...HAMBLEN...HAMILTON...HANCOCK...HAWKINS...
     JEFFERSON...JOHNSON...KNOX...LOUDON...MARION...MCMINN...
     MEIGS...MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST
     CARTER...NORTHWEST COCKE...NORTHWEST GREENE...NORTHWEST
     MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...SEVIER
     SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
     SOUTHEAST MONROE...SULLIVAN...UNICOI...UNION...WASHINGTON
     TN...AND WEST POLK.

VA...FLOOD WATCH UNTIL 10 AM SATURDAY FOR THE FOLLOWING ZONES: LEE...
     RUSSELL...SCOTT...WASHINGTON...AND WISE.

&&

LCM/LDW
Hazardous weather outlook, Apr 21, 4:30 AM CDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 AM EDT FRI APR 21 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211100-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
530 AM CDT FRI APR 21 2006 /430 AM EDT FRI APR 21 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

AN AREA OF THUNDERSTORMS WILL LIFT NORTHEAST ACROSS THE AREA THIS
MORNING.  AN ISOLATED SEVERE STORM IS POSSIBLE.  AN ADDITIONAL
ROUND OF THUNDERSTORMS WILL PUSH INTO THE SOUTHERN APPALACHIAN
REGION LATE THIS EVENING OR OVERNIGHT.  SOME STORMS MAY REACH SEVERE
LIMITS. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.  ADDITIONALLY...VERY HEAVY RAIN IS EXPECTED WITH THE
STORMS...POSSIBLY RESULTING IN FLOODING OF SMALL STREAMS AND LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS EVENING.

MJB

In the hours before

Local storm report, Apr 21, 12:19 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
119 PM EDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 AM     HAIL             WHITWELL                35.20N 85.52W
04/21/2006  E0.75 INCH       MARION             TN   DEPT OF HIGHWAYS

            HIGHWAY DEPT. REPORTED PENNY SIZED HAIL IN AND AROUND
            WHITWELL.

&&

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 6:17 AM CDTSevere Thunderstorm WarningMRXMarion43 min
Apr 21, 6:35 AM CDTSevere Thunderstorm WarningMRXMcMinn25 min
Apr 21, 6:55 AM CDTSevere Thunderstorm WarningMRXMarion35 min
Apr 21, 7:44 AM CDTSevere Thunderstorm WarningMRXHamilton31 min
Apr 21, 8:24 AM CDTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more21 hr
Apr 21, 3:05 PM CDTSevere Thunderstorm WarningMRXMarion40 min
Apr 21, 3:45 PM CDTSevere Thunderstorm WarningMRXMarion30 min
Apr 21, 4:12 PM CDTSevere Thunderstorm WarningMRXHamilton48 min
Apr 21, 4:49 PM CDTSevere Thunderstorm WarningMRXMorgan, Roane41 min
Apr 21, 5:12 PM CDTSevere Thunderstorm WarningMRXAnderson48 min
Apr 21, 5:29 PM CDTTornado WarningMRXRoane31 min
Apr 21, 5:43 PM CDTTornado WarningMRXAnderson, Knox47 min
Apr 21, 6:10 PM CDTSevere Thunderstorm WarningMRXUnion35 min
Apr 21, 6:12 PM CDTSevere Thunderstorm WarningMRXLoudon, Monroe33 min
Apr 21, 6:44 PM CDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon46 min
Apr 21, 6:54 PM CDTSevere Thunderstorm WarningMRXHamilton36 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.